Alert archive / Wyoming / Winter Storm Watches in 2017

Winter Storm Watch 5, NWS Cheyenne, WY

February 5, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Feb 5, 2017, 1:13 PM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 6, 2017, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2017, 1:13 PM MST (20:13 UTC)
In effect from
Feb 6, 2017, 8:00 PM MST
Expired
Feb 6, 2017, 3:49 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Feb 5, 12:06 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 5, 12:06 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1206 PM MST Sun Feb 5 2017

.SHORT TERM...(Today - Monday Night)
Issued at 333 AM MST Sun Feb 5 2017

Still getting some sustained winds around 40 mph with gusts to 50
mph in the Bordeaux area.  The gradient does weaken after 09Z, so
believe that winds will begin to come down at that point.  There
will be less wind across southeast WY today compared to yesterday.
However with the CAG-CPR gradient remaining at 45-50 meters through
the day, cannot rule out some gusts approaching 50 mph in the
Arlington area especially.  With 700mb temps around -4C, highs will
be around 10 degrees above normal once again.  Weak shortwave ridge
will move overhead this evening into tonight, with increasingly
zonal flow aloft on Monday.  The llvl gradient will rise to above 60
meters by 12-15Z Monday and remains between 60-65 meters through 12Z
Tuesday.  The major change in the models compared to 24 hrs ago is
the northward shift of the shortwave as it moves across northern WY
and Montana on Monday night.   This feature was shown across
southeast WY with yesterdays runs.  Thus the llvl gradients are not
as strong.

In regard to wind highlights, issued a High Wind Watch for the
Arlington area starting at 12Z Mon.  With the best pressure falls
around Sheridan through Monday morning, believe that winds will
really pick up in the Arlington area.  The best pressure falls do
not occur to the east of the Laramie Range until late Monday aftn
into Monday evening.  This is when the Bordeaux wind model shows the
highest probabilities (between 00-12Z Tues).  Did not include the
wind prone areas along the Laramie Range in the Watch due to the
later timing of onset of stronger winds along with the recent trend
in decreasing gradients.  Something for future shifts to definitely
consider.  The other story through the short term will be mainly
light orographic snows beginning late Monday morning and continuing
into Monday night.  Currently have 5 to 9 inches over the Sierra
Madre Range during this period.

.LONG TERM...(Tuesday through Saturday)
Issued at 333 AM MST Sun Feb 5 2017

An very active, and generally windy period of weather is likely in
the extended. There is considerable model uncertainty concerning a
few of the smaller-scale features, but the larger scale pattern is
expected to favor fast west-northwest flow aloft with numerous mid
level disturbances embedded within the flow. The GFS and ECMWF are
showing a strong shortwave moving across eastern MT and western ND
on Tuesday. This is further north than previous model cycles which
is not as favorable for widespread high winds. Still expect breezy
conditions for much of the area w/ strong low-level gradients, and
30 knot flow aloft. Snow is expected to continue for areas west of
the Laramie Range as a 150+ knot H25 jet punches into northwestern
Colorado. On Wednesday, another piece of energy is progged to move
rapidly southeast across the CWA. The GFS suggests a ribbon of 60+
knot flow in the H7-H8 layer over southern areas, with the CAG-CPR
gradient peaking over 80 meters late in the day. Strong mixing and
subsidence with the cold frontal passage may lead to a potentially
widespread high wind event on Wed/Wed night. Models are hinting at
surface cyclogenesis over southeast WY early Wednesday which could
lead to strong frontogenesis over the plains. We increased PoPs to
reflect on potential for banded precipitation, but chose not to go
likely due to significant uncertainty. Definitely going to have to
watch this event closely though. Warmer and drier for Thu/Fri with
a strong chinook setting up along the Laramie Range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM MST Sun Feb 5 2017

Main concern over the next 24 hours will be higher winds for
Rawlins, Laramie and potentially Cheyenne as 40 to 50 kts in the
lowest 5 thousand feet mix down to the surface Monday morning. For
this issuance have carried gusts to around 40 kts after 12Z for
our Wyoming airports with lighter winds in the lower elevations
farther east into the western Nebraska Panhandle. Otherwise, VFR
expected at all sites for the next 24 hours.

&&

.FIRE WEATHER...
Issued at 333 AM MST Sun Feb 5 2017

No fire weather concerns.  Although breezy to windy conditions will
occur each day through early next week across much of southeast WY,
minimum afternoon humidity values will generally be above 30
percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through late Monday night for
     WYZ110.

NE...None.
&&

SHORT TERM...ZF
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...ZF
Hazardous weather outlook, Feb 5, 6:28 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
628 AM MST SUN FEB 5 2017

WYZ106-110-116-117-061330-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
628 AM MST SUN FEB 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING TODAY. WINDS MAY GUST AS HIGH AS 55 MPH...MAINLY IN THE
ARLINGTON AREA ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF STRONG WINDS WILL OCCUR THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
118-119-061330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
628 AM MST SUN FEB 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED ACROSS MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE TODAY. WIND GUSTS OF 30 TO 40 MPH WILL
BE COMMON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF STRONG WINDS WILL OCCUR THROUGH MUCH OF THE WEEK.

ACCUMULATING SNOW IS POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY. THE
EXACT TIMING AND PLACEMENT OF THE SNOW BAND AND RESULTING AMOUNTS
REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ112-114-061330-
SIERRA MADRE RANGE-SNOWY RANGE-
628 AM MST SUN FEB 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF MODERATE SNOW WILL OCCUR THROUGH MUCH OF THE WEEK. SNOW
TOTALS OF 4 TO 8 INCHES CAN BE EXPECTED BETWEEN MONDAY AND TUESDAY
IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 5, 9:32 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
932 AM MST Sun Feb 5 2017

WYZ110-051945-
North Snowy Range Foothills-
Including the cities of...Arlington...Elk Mountain
932 AM MST Sun Feb 5 2017

SOUTHWEST WINDS WILL OCCASIONALLY GUST TO 50 TO 55 MPH IN THE
ARLINGTON AREA FOR THE NEXT FEW HOURS. THESE WINDS WILL MAKE
DRIVING LIGHTWEIGHT AND HIGH PROFILE VEHICLES DIFFICULT ALONG
INTERSTATE 80. ALSO WATCH OUT FOR SLICK ROADS FROM THESE STRONG
WINDS BLOWING SNOW ACROSS THE HIGHWAY IN SPOTS. IF ENCOUNTERING
DRIFTING SNOW ACROSS THE ROAD...SLOW DOWN TO AVOID SLIDING OFF THE
ROAD.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 1:34 AM MSTHigh Wind WatchCYSAlbany, Carbon12 hr
Feb 5, 1:05 PM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte15 hr
Feb 5, 1:05 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte5 days

Nearby

Winter Storm Watches in Wyoming, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.